Prednisone and joint pain

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

tiggertenn
Regular Member


Date Joined Jun 2007
Total Posts : 48
   Posted 1/2/2009 9:29 PM (GMT -6)   
I have been on Prednisone since late October.  I just went down to a 10mg dose earlier this week, but about 2 weeks ago my knees started hurting really bad, like I have arthritis.  They are very stiff and feel like they look like grapefruits, but they aren't swollen.  They hurt during the night and I can hardly walk when I get out of bed.  I'm seeing my GI on Monday and I hope he continues the taper as I started Imuran 2 weeks ago.  Is it possible the Imuran is causing this or is it more likely the Prednisone?  The last time I took Pred I didn't experience this...  If it is the Pred, has anyone else experienced this and will it go away once I'm totally off the Prednisone?
 
TIA!
Tiggertenn
Diagnosed with UC March '07
Colazal 3 pills 3x a day
Prednisone - will never take it again!


jujub
Elite Member


Date Joined Mar 2003
Total Posts : 10407
   Posted 1/2/2009 10:31 PM (GMT -6)   
Joint pain is common when tapering off Prednisone. It will probably go away, but it may take a couple of months. Tylenol arthritis formula may help with the pain - remember, though, it takes effect more slowly than Ibuprofen, so you have to give it half an hour or so to start working.
Judy
 
Moderate to severe left-sided UC (21 cm) diagnosed 2001.
Avascular necrosis in both shoulders is my "forever" gift from Entocort.
Colazal,  Remicade, Nature's Way Primadophilus Reuteri. In remission since April, 2006.
"My life is an ongoing medical adventure"
 
Co-Moderator UC Forum
Please remember to consult your health care provider when making health-related decisions.


Scarlet504
Regular Member


Date Joined Oct 2008
Total Posts : 192
   Posted 1/3/2009 12:52 AM (GMT -6)   

I experienced the same joint pain whenever I tapered down.

Now that I am off the Pred since almost 3 weeks, that joint pain comes in waves. I have it occasionally over a couple of hours and then it is gone.

And just to add to Judy's posting if I may: Please don't take any ibuprofen or aspirin. These NSAID pain killers are a no no for people suffering from UC, because they can cause bleeding of the GI tract. I agree that Tylenol is not as potent as the NSAID, but it is safe for UC sufferers. Just a peace of information - in case you didn't know :-)


Scarlett, 38 yo., TX
Pancolitis since 3/1997
Worst flare of my life from 8/2008 until mid 12/2008 - bye bye flare! Was about friggin' time ...
 
Meds
6 x Asacol a day
0 mg Prednisone (stopped Dec 14, 2008)
75mg 6-MP (started Dec 1, 2008)
Align
Flintstones Complete Vitamins


unclebubba
Veteran Member


Date Joined Dec 2008
Total Posts : 510
   Posted 1/3/2009 11:58 AM (GMT -6)   
Since I already have really bad joints and am suseptible to gout attacks ( least in the past maybe not now with new diet and such ) my Doc is tapering me by 5 mg and really really slow. Last time they tried to taper me I got so bad I couldn't work. Couldn't walk without crutches. Both ankles both knees and wrists. But I must say the pred really seems to help my UC and absolutely No joint pain while on it. Just to many other horrible side effects to stay on it long term.
 
38 yr old male, NE Ohio
 
diagnosed in aug 2008
30 mg predisone, 9 balsalazide, rowesa enema, 2 gemfibrozil, 1 norvasc, 1 metoprotol, 1 allopurinol, 2 probiotic, 2 aloe vera
gluten intolerance... attempting to live no/low gluten
 
**********
update: down to 25 mg pred a day as of 12/25/08

New Topic Post Reply Printable Version
Forum Information
Currently it is Sunday, September 23, 2018 3:53 PM (GMT -6)
There are a total of 3,005,893 posts in 329,278 threads.
View Active Threads


Who's Online
This forum has 161809 registered members. Please welcome our newest member, DragonM.
293 Guest(s), 8 Registered Member(s) are currently online.  Details
goshawk, Psilociraptor, HeartsinPain, HardEvidence, eeagle, Nana1988, noodlesnoodles, straydog